1996 Volume 33 Issue 1 Pages 43-46
Our visiting health-check team has followed a 102 year-old centenarian male for 2 years. During this period his blood pressure (BP) was always normal and physically he was almost always in good condition. Physical examinations and blood tests revealed no remarkably abnormal findings. In March, a household BP measuring instrument indicated a rise in systolic BP to more than 190mmHg. Consequently, his family physician administered a calcium channel blocking anti-hypertensive agent (Nifedipine: Adalat L®; 20mg/day). However, after taking the medicine he felt sick and stopped taking it. During our visit in June, his family requested us to carry out further examination, while continuing to record his BP. His physical and hematological data showed no abnormal findings. We tried to record his normal ambulatory BP during an entire day, first, without drugs, and then followed by medication (Nifedipine 10mg/day). The results revealed a great gap of pre- and post-medication BP, especially in the systolic BP with a maximum of 100mmHg during the day. We should therefore be much more careful in administering and hypertensive agents such as calcium channel blockers to the very elderly.